Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Shreveport, LA

May 30, 2001Hempstead County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 30, 2001, 7:36 PM CDT for Hempstead County, Arkansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2001, 7:36 PM CDT (00:36 UTC)
Expired
May 30, 2001, 8:30 PM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:50 PM CDTHail 2Crossroads, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3712 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 310037
SVRSHV
ARC057-310130-
/NEW.KSHV.SV.W.0136.310036-310130/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 830 PM CDT

* AT 736 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER FULTON...OR ABOUT 15
  MILES EAST OF ASHDOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASHINGTON AT 805 PM CDT AND BLEVINS AT 825 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL TO NEAR GOLFBALL SIZE AND STRONG
AND DAMAGING WIND GUSTS TO NEAR 60 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDBERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 830 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:15 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 30, 2:15 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT WED MAY 30 2001

ANOTHER DAY...ANOTHER DIFFICULT FORECAST HAMPERED ONCE AGAIN BY MODEL
DISCREPANCIES NOT HELPED BY THE LACK OF SOUNDING DATA INGESTED INTO
THE 12Z ETA RUN THIS MORNING. NEEDLESS TO SAY...QUITE A FEW DIFFERENCES
IN THE RUNS TODAY COMPARED TO THE RUNS LAST NIGHT.

18Z SFC ANALYSIS SHOWING THE OLD SURFACE BOUNDARY NORTH OF A ADM...
TXK...MLU LINE. DEEPENING LOW PRESSURE NEAR EMPORIA KS WITH A TRAILING
COLD FRONT/SFC BOUNDARY ACROSS N OK/NW TX. WIDELY SCATTERED SHOWERS
GOING ACROSS PORTION OF NE LA WITH THE AID OF GOOD MOISTURE/WAA PATTERN
AND WEAK CAP. 18Z SOUNDINGS FROM FTW/SHV CONTINUE TO SHOW STRONG CAPPING
INVERSION IN PLACE ACROSS NE TX/NW LA...BUT NOT AS STRONG AS THIS MORNING.

UNCERTAINTY COMES INTO PLAY TONIGHT WITH WHERE AND WHEN STORM INITIATION
WILL OCCUR??? ALL SHORT TERM MODELS POINTING TOWARDS INITIATION NEAR OR
BEFORE 00Z FROM SOUTH CENTRAL OK INTO WESTERN PORTIONS OF N TX WITH
STORMS FORMING A MORE LINEAR COMPLEX AS THEY MOVE EASTWARD ACROSS N TX/
S OK OVERNIGHT. THIS SCENARIO WOULD NOT PUT THE STORMS INTO MY NW
SECTIONS UNTIL WELL AFTER MIDNIGHT TOWARDS THE PRE DAWN HOURS THURSDAY.
IF CAP BREAKS FURTHER EAST OF EXPECTED STORM INITIATION...MY NW SECTIONS
COULD SEE ACTIVITY MUCH EARLIER THAN THE 12Z RUNS INDICATE...MORE
INDICATIVE OF LAST NIGHTS MODEL RUNS. FOR THIS REASON...WILL LEAVE
HIGHEST POPS IN OVERNIGHT ACROSS THE NORTHWEST TRENDING THEM LOWER
ACROSS THE SOUTHEAST.

COMPLEX SHOULD QUICKLY MOVE EAST DURING THE DAY TOMORROW PUSHING A STRONG
OUTFLOW BOUNDARY SOUTH AND EAST OF THE REGION. ORIGINAL COLD FRONT WILL
TRY TO STALL ACROSS NE TX/SW AR BY AFTERNOON WITH AFTERNOON CONVECTION
GREATLY DEPENDANT ON HOW MUCH RECOVERY WE SEE FROM THE MORNING CONVECTION.
WILL SPLIT SECOND PERIOD POP FROM MORNING TO AFTERNOON TO ACCOUNT FOR THIS.

EXTENDED FORECAST CLEAR AS MUD WITH THE AVN/MRF LOOKING TOTALLY DIFFERENT
THAN ITS EARLIER RUN. EXTENDED PROGS WANTING TO GENERATE GOOD AMOUNT OF
LIFT AND ELEVATED MOISTURE WITH NORTHWEST FLOW SHORTWAVE DROPPING OUT
OF SOUTHERN PLAINS TOWARDS REGION FRIDAY NIGHT/SATURDAY. NOGAPS NOT NEAR
AS STRONG WITH THIS SHORTWAVE BUT DOES GENERATE SOME QPF SO WILL ADD
PRECIP TO FORECAST FRI NIGHT ENDING PRECIP FROM NORTH TO SOUTH ON SATURDAY.
WILL ADD SLIGHT CHANCES TO THE FORECAST FOR TUE/WED AS THE UNSETTLED
NW FLOW PATTERN WILL CONTINUE TOWARDS THE MIDDLE OF NEXT WEEK.

PRELIMINARY NUMBERS SUBJECT TO CHANGE...13
SHV 72/84/65/88 3621  MLU 71/84/66/87 3631  TXK 70/83/63/86 5721
TYR 69/84/63/88 5621  LFK 73/85/64/89 3531

.SHV...NONE.

In the hours before

Local storm report, May 30, 5:45 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0535 PM    GILLHAM                   AR   .75 INCH HAIL
05/30/01   SEVIER                         DIME SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, May 30, 6:20 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0558 PM    GILLHAM                   AR   1.75 INCH HAIL
05/30/01   SEVIER                         GOLFBALL SIZE HAIL.
                                          REPORTED BY THE GENERAL
                                    X      PUBLIC.
Local storm report, May 30, 6:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0635 PM    4 NW CORINTH              AR   WIND DAMAGE
05/30/01   HOWARD                         TREES DOWN 4 MILES NORTH
                                          OF THE INTERSECTION OF HWY
                                          369 AND 26. REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:35 AM CDTSevere Thunderstorm WarningSHVHempstead55 min
May 31, 1:40 AM CDTSevere Thunderstorm WarningSHVUnion65 min
May 31, 1:48 AM CDTSevere Thunderstorm WarningSHVNevada57 min
May 31, 3:41 AM CDTSevere Thunderstorm WarningSHVColumbia64 min
May 31, 4:45 AM CDTFlash Flood WarningSHVColumbia, Union6 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.